Format

Send to

Choose Destination
See comment in PubMed Commons below
Anesthesiology. 1997 Sep;87(3):559-68.

A rapid increase in foot tissue temperature predicts cardiovascular collapse during anaphylactic and anaphylactoid reactions.

Author information

1
Department of Anesthesiology, University of Hirosaki School of Medicine, Japan.

Abstract

BACKGROUND:

Cardiovascular collapse during anaphylactic and anaphylactoid reactions results from release of histamine and other vasoactive substances. Intense arteriolar vasodilation associated with severe allergic reactions is likely to increase convective transfer of heat and peripheral tissue temperature, and finally to provoke cardiovascular collapse. Therefore the authors tested the hypothesis that during anaphylactic and anaphylactoid reactions, an acute increase in peripheral tissue temperature precedes cardiovascular collapse and that the magnitude of the increase correlates with the severity of the reaction.

METHODS:

During a 13-yr period, approximately 120,000 patients were screened for clinical evidence of intraoperative anaphylactic and anaphylactoid reactions. Core temperature was measured in the distal esophagus, and "deep" foot tissue temperature was measured on the sole of one foot in all these patients. Otherwise unexplained cardiovascular collapse accompanied by bronchospasm and/or cutaneous signs such as urticaria, flushing, or angioedema occurred in 32 patients who were entered into a prospective diagnostic protocol. Among these, 15 met laboratory criteria for anaphylactic or anaphylactoid reactions. Anaphylaxis was confirmed in nine of them by a positive skin test to the suspected agent, the in vitro leukocyte histamine-release test, or the Praunitz-K├╝stner test. Reactions were considered anaphylactoid in six others when laboratory evidence did not support anaphylaxis, but plasma histamine or tryptase concentrations were much greater during episodes than 6 weeks later.

RESULTS:

Development of anaphylactic and anaphylactoid reactions followed a characteristic pattern: (1) Foot temperature, which was initially 3.3 +/- 1.7 degrees C less than core temperature, increased to within 0.3 degrees C of core temperature 3.2 +/- 1.4 min after drug administration; (2) onset of cardiovascular collapse ensued 1.8 +/- 0.8 min later; and (3) core temperature increased from 34.7 +/- 1.0 degrees C to peak values 37.1 +/- 0.6 degrees C 13 +/- 5 min after drug administration. The most severe reactions were associated with shorter times to comparable core and foot temperatures, faster onset of cardiovascular collapse, and higher maximum core temperatures.

CONCLUSIONS:

The normal core-to-peripheral tissue temperature gradient was obliterated several minutes before hemodynamic consequences associated with anaphylactic and anaphylactoid reactions. Further, a rapid increase in deep foot temperature and maximum core temperature correlated with clinical severity.

PMID:
9316961
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center